Low-Dose Oral Atropine as a Safe and Effective Treatment for Severe Breath-Holding Spells in a 9-Month-Old Infant: A Case Report
Abstract
All articles of this category (opens in new window) Background: Breath-holding spells (BHS) are common, typically benign, paroxysmal nonepileptic events occurring mainly in infants and toddlers. These spells manifest as apnea, cyanosis or pallor, and transient loss of consciousness. While usually self-limiting, severe cases may cause prolonged bradycardia or asystole due to an exaggerated vagal response, leading to hypotension and transient cardiac arrest. Recognition of autonomic dysregulation as a key mechanism has encouraged the use of anticholinergic agents, notably atropine, since the 1980s. A 2024 cohort study of 10 patients showed that higher atropine doses, despite efficacy, increased adverse effects. Thus, in addition to the fundamental importance of parental education, low-dose, well-tolerated atropine therapy has become critical for managing severe BHS to optimize clinical outcomes while minimizing side effects. Methods: We reviewed the clinical data from a 9-month-old male infant with severe, predominantly pallid BHS complicated by recurrent episodes of unconsciousness lasting up to 15 minutes. Comprehensive diagnostic evaluation, including cranial MRI, EEG, lumbar puncture, echocardiography, 4-day Holter ECG, and whole exome sequencing, revealed no pathological findings in an otherwise healthy infant. Following clinical evaluation, oral atropine sulfate at 0.01 mg/kg/day was initiated. Parental informed consent was obtained. Results: Diagnostic work-up excluded structural, neurological, and cardiac pathologies. Holter ECG showed sinus tachycardia followed by bradycardia and asystole episodes lasting up to 3.2 seconds, correlating with mild clinical spells. The patient tolerated atropine treatment well without adverse effects, resulting in complete remission of breath-holding episodes. Serial follow-up with Holter ECG over 3 months demonstrated normal sinus rhythm and stable resting heart rates, confirming effective symptom control without atropine-related toxicity. Conclusion: Severe BHS with prolonged asystolic episodes, though rare, poses a distinct clinical challenge. This case confirms the safety and efficacy of low-dose atropine sulfate (0.01 mg/kg/day) as a first-line therapeutic option, achieving symptom resolution with a favorable side effect profile. Parental empowerment and education remain fundamental and should accompany pharmacological therapy to maximize effectiveness. This combined approach reduces the need for invasive interventions such as pacemaker implantation, significantly minimizing procedural risks and familial distress. Larger prospective studies are necessary to validate its broader applicability and establish optimized dosing protocols for severe BHS management. Publication History Article published online: 17 February 2026 © 2026. Thieme. All rights reserved. Georg Thieme Verlag KG Oswald-Hesse-Straße 50, 70469 Stuttgart, Germany
Fields of Study & Subjects
Epilepsy research and treatment
Cardiovascular Syncope and Autonomic Disorders
Neuroscience of respiration and sleep
Publication details
- Journal / source
- The Thoracic and Cardiovascular Surgeon
- Volume
- 74
- Issue
- S 02
- Pages
- S71–S98
- Publication date
- 1 January 2026
- Language
- EN